Alert archive / Virginia / Wind Advisories in 2020

Wind Advisory 16, NWS Blacksburg, VA

May 10, 20207 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at May 10, 2020, 2:14 PM EDT for 7 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at May 11, 2020, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:14 PM EDT (18:14 UTC)
In effect from
May 11, 2020, 12:00 AM EDT
Expired
May 11, 2020, 9:15 AM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS71 KRNK 101814
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
214 PM EDT Sun May 10 2020

WVZ508-110400-
/O.NEW.KRNK.FZ.A.0005.200512T0400Z-200512T1400Z/
/O.CON.KRNK.FZ.W.0008.200511T0400Z-200511T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
214 PM EDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EDT MONDAY...
...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

* WHAT...For the Freeze Warning tonight, sub-freezing temperatures
  as low as 30 to 32 expected. For the Freeze Watch, sub-freezing
  temperatures as low as 25 possible.

* WHERE...Western Greenbrier County.

* WHEN...For the Freeze Warning, from midnight tonight to 10 AM 
  EDT Monday. For the Freeze Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...Frost and freeze conditions can kill crops as well as  
  other sensitive, young, and tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to take steps to protect tender plants and vegetation 
from more cold, sub-freezing temperatures near to slightly below 
freezing tonight/early morning Monday and well below freezing
temperatures Monday night and Tuesday morning.

&&

$$

NCZ001-002-018-VAZ015>017-022-110400-
/O.NEW.KRNK.WI.Y.0016.200511T0400Z-200511T1600Z/
/O.NEW.KRNK.FZ.A.0005.200512T0400Z-200512T1400Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
214 PM EDT Sun May 10 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
MONDAY...
...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

* WHAT...For the Wind Advisory, west winds 15 to 25 mph with gusts
  up to 45 mph expected. For the Freeze Watch, sub-freezing
  temperatures as low as 27 possible.

* WHERE...In Virginia, Grayson, Carroll, Floyd and Roanoke 
  Counties. In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties.

* WHEN...For the Wind Advisory, from midnight tonight to noon 
  EDT Monday. For the Freeze Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost and freeze conditions can kill crops as well as other 
  sensitive, young, and tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Strong cross winds can be expected on south-north
oriented roadways, especially at the higher elevations. Secure 
outdoor objects.

Take steps again to protect tender plants and vegetation from 
more cold, sub-freezing temperatures Monday night and Tuesday 
morning.

&&

$$

VAZ007-009>014-018>020-023-024-WVZ042>044-507-110400-
/O.NEW.KRNK.FZ.A.0005.200512T0400Z-200512T1400Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, 
Buena Vista, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, 
White Sulphur Springs, and Alderson
214 PM EDT Sun May 10 2020

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...Frost and freeze conditions can kill crops as well as  
  other sensitive, young, and tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps again to protect tender plants and vegetation from 
more cold, sub-freezing temperatures Monday night and Tuesday 
morning.

&&

$$

RAB
3 follow-up statements
419 
WWUS71 KRNK 110033
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
833 PM EDT Sun May 10 2020

WVZ508-110900-
/O.CON.KRNK.FZ.W.0008.200511T0400Z-200511T1400Z/
/O.CON.KRNK.FZ.A.0005.200512T0400Z-200512T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
833 PM EDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EDT MONDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

* WHAT...For the Freeze Warning tonight, sub-freezing 
  temperatures as low as 30 to 32 expected. For the Freeze 
  Watch, sub-freezing temperatures as low as 25 possible.

* WHERE...Western Greenbrier County.

* WHEN...For the Freeze Warning, from midnight tonight to 10 AM 
  EDT Monday. For the Freeze Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...Frost and freeze conditions can kill damage or kill
  sensitive, young, and tender vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to take steps to protect tender plants and vegetation
from more cold, sub-freezing temperatures near to slightly below
freezing tonight/early morning Monday and well below freezing
temperatures Monday night and Tuesday morning.

&&

$$

NCZ001-002-018-VAZ015>017-022-110900-
/O.CON.KRNK.WI.Y.0016.200511T0400Z-200511T1600Z/
/O.CON.KRNK.FZ.A.0005.200512T0400Z-200512T1400Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
833 PM EDT Sun May 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EDT MONDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

* WHAT...For the Wind Advisory, west winds 15 to 25 mph with gusts
  around 45 mph are expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 27 are possible.

* WHERE...In Virginia, Grayson, Carroll, Floyd and Roanoke 
  Counties. In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties.

* WHEN...For the Wind Advisory, from midnight tonight to noon 
  EDT Monday. For the Freeze Watch, from late Monday night 
  through Tuesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost and freeze conditions can kill or damage crops as well as
  other sensitive, young, and tender vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Strong cross winds can be expected on south-
north oriented roadways, especially at the higher elevations.
Secure outdoor objects.

Take steps again to protect tender plants and vegetation from
more cold, sub-freezing temperatures Monday night and Tuesday
morning.

&&

$$

VAZ007-009>014-018>020-023-024-WVZ042>044-507-110900-
/O.CON.KRNK.FZ.A.0005.200512T0400Z-200512T1400Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, 
Buena Vista, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, 
White Sulphur Springs, and Alderson
833 PM EDT Sun May 10 2020

...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...Frost and freeze conditions can kill or damage crops 
  as well as other sensitive, young, and tender vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps again to protect tender plants and vegetation from
more cold, sub-freezing temperatures Monday night and Tuesday
morning.

&&

$$
298 
WWUS71 KRNK 110650
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
250 AM EDT Mon May 11 2020

WVZ508-111500-
/O.UPG.KRNK.FZ.A.0005.200512T0400Z-200512T1400Z/
/O.NEW.KRNK.FZ.W.0009.200512T0400Z-200512T1400Z/
/O.CON.KRNK.FZ.W.0008.000000T0000Z-200511T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
250 AM EDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
TUESDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as 30. For the second Freeze Warning, sub-freezing
  temperatures as low as 25 expected.

* WHERE...Western Greenbrier County.

* WHEN...For the first Freeze Warning, until 10 AM EDT this 
  morning. For the second Freeze Warning, from midnight tonight 
  to 10 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ001-002-018-VAZ015>017-022-111500-
/O.UPG.KRNK.FZ.A.0005.200512T0400Z-200512T1400Z/
/O.NEW.KRNK.FZ.W.0009.200512T0400Z-200512T1400Z/
/O.CON.KRNK.WI.Y.0016.000000T0000Z-200511T1600Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
250 AM EDT Mon May 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
TUESDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 29 expected. For the Wind Advisory, west winds 10 to 20 mph
  with gusts up to 45 mph.

* WHERE...In Virginia, Grayson, Carroll, Floyd and Roanoke 
  Counties. In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties.

* WHEN...For the Freeze Warning, from midnight tonight to 10 AM 
  EDT Tuesday. For the Wind Advisory, until noon EDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

VAZ007-009>014-018>020-023-024-WVZ042>044-507-111500-
/O.UPG.KRNK.FZ.A.0005.200512T0400Z-200512T1400Z/
/O.NEW.KRNK.FZ.W.0009.200512T0400Z-200512T1400Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, 
Buena Vista, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, 
White Sulphur Springs, and Alderson
250 AM EDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...From midnight tonight to 10 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
522 
WWUS71 KRNK 111315
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
915 AM EDT Mon May 11 2020

WVZ508-112115-
/O.CAN.KRNK.FZ.W.0008.000000T0000Z-200511T1400Z/
/O.CON.KRNK.FZ.W.0009.200512T0400Z-200512T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
915 AM EDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT 
TUESDAY...
...THIS MORNING'S FREEZE WARNING IS CANCELLED...

* WHAT...Sub-freezing temperatures in the mid 20s expected.

* WHERE...Western Greenbrier County.

* WHEN...From midnight tonight to 10 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ001-002-018-VAZ015>017-022-112115-
/O.CAN.KRNK.WI.Y.0016.000000T0000Z-200511T1600Z/
/O.CON.KRNK.FZ.W.0009.200512T0400Z-200512T1400Z/
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
Including the cities of West Jefferson, Sparta, Boone, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
and Salem
915 AM EDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT 
TUESDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...In Virginia, Grayson, Carroll, Floyd and Roanoke 
  Counties. In North Carolina, Watauga, Ashe and Alleghany NC 
  Counties.

* WHEN...From midnight tonight to 10 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

VAZ007-009>014-018>020-023-024-WVZ042>044-507-112115-
/O.CON.KRNK.FZ.W.0009.200512T0400Z-200512T1400Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, 
Buena Vista, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, 
White Sulphur Springs, and Alderson
915 AM EDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT 
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...From midnight tonight to 10 AM EDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
RCS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at May 10, 10:35 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 10, 10:35 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1035 AM EDT Sun May 10 2020

.SYNOPSIS...
High pressure over our region this morning will move east this
afternoon into tonight. A cold front will approach today and move
across the area tonight.  Our active weather pattern looks to keep
conditions unsettled across the area, especially in the mountains,
through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EST Sunday...

The unseasonably cold conditions continue, and looks like they
will for at least the first half of this week as a deep
northeastern U.S. trough remains anchored in place with
reinforcements upstream. It appears it will be about Wednesday
before 850mb temperatures finally get back above 0C. In the
meantime, temperatures will continue to run 10-20 degrees below
normal.

Such was the case at 10 AM this morning with current
temperatures running around 5 degrees below those forecast at
this hour. The GLAMP and CONSShort seemed to have the best
handle on the temperatures at this hour, so blended those into a
somewhat cooler max temperature and through the
afternoon/evening. It does not appear that any precipitation
from the upstream system will arrive until well after dark, so
not carrying any pops through 00Z. Adjustments to the pops will
be forthcoming with later updates.

Otherwise, no significant changes at this time. Skies remain
clear so far and should until later this afternoon, allowing the
sun to at least remove some of the winter chill!

As of 615 AM EDT Sunday...

Made some minor adjustments in temperatures and cloud cover for
this morning. Happy Mother's day !

As of 330 AM EDT Sunday...

Freeze warning remains in effect until 10 am this morning for
entire forecast area. Posted a freeze warning for tonight into
Monday morning for western Greenbrier county.

Cold high pressure over our region this morning will move east off
the North Carolina coast this afternoon into tonight. Meanwhile, a
low pressure system near southern Lake Michigan this morning will
move to near central New York by 12Z Monday. A trailing cold front
from the low center will approach our region from the west today. A
south to southwest flow ahead of the front will warm high
temperatures this afternoon into the mid 50s in the northern
mountains to the upper 60s in the piedmont.

The cold front will move across our area tonight into Monday
morning. Scattered showers will develop ahead and along the frontal
boundary. SPC in the Day One Convective outlook has placed the
threat for thunderstorms to our northwest in the Ohio Valley.
In our area with limited moisture, precipitation amounts will be
the light with this event, but lingering upslope flow and
moisture may bring a transition to some snow showers and snow
flurries to western Greenbrier county. Any snow accumulations
will be light. The winds may be gusty late tonight into Monday
morning as a 40 to 45 knot low level jet pivots across the
higher terrain. The 6 hour pressure rises are around 2 to 3 mb
with some cold advection. At this time, look like winds should
remain below wind advisory levels. Freezing temperatures will
take hold across higher terrain of western Greenbrier overnight.
Posted a freezing warning for western Greenbrier. Low
temperatures tonight into Monday morning will range from around
30 degrees in the mountains to the mid 40s in the piedmont.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM EDT Sunday...

Will start Monday off with chilly Canadian high pressure building in
from the west in the wake of a recent cold front. A wave of energy
rounding the base of the supporting upper level trough will bring
gusty northwest winds through the day to the entire area. Winds will
be strongest in the morning and early afternoon with 25 to 35 mph
gusts across the mountains, higher along the ridges, and 20 to 30
mph gusts east of the Blue Ridge. Winds will gradually simmer down
beginning mid-afternoon and will drop off considerably by around
sunset.

Northwest windflow will also bring an upslope mixture of rain and
snow to the higher ridges of southeast West Virginia and western
Virginia during the early half of the day. Weather forecast models
are in very good agreement that temperatures will be cold enough
across western Greenbrier County to put down perhaps a dusting of
snow, with only flakes flying and really no accumulation elsewhere.
Shower activity will taper off gradually through the day and should
end by early evening.

With light winds and clearing skies early Tuesday morning, looking
at the potential for another widespread frost/freeze across the
mountains as temperatures bottom out in the upper 20s and low 30s.
Expect a few degrees warmer across the Piedmont - mid 30s, but will
have to anticipate areas of frost there as well.

Tuesday marks the beginning of a warming trend that will gradually
return temperatures to those more typical of mid-May. The
aforementioned upper level trough will exit to the east while warmer
upper level ridging will develop across the central U.S., making for
more neutral westerly windflow under increased sunshine. May still
see a few pockets of frost or freezing temperatures Tuesday night
across the mountains, otherwise low temperatures will be in the
mid 30s to low 40s areawide.

A warm front will lift northward across the Ohio River valley on
Wednesday, perhaps bringing some isolated rain shower activity to
the mountains.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 AM EDT Sunday...

Confidence continues to increase that upper level ridging will bring
much warmer temperatures more typical for May by the end of the
workweek. That stated, there is a considerable spread in the
ensemble members about the magnitude of this warmth. For now, just a
blend of models for temperatures during this period which conveys
the message of warming temperatures.

The 12Z GFS is more bullish on precip chances on Thursday and will
need to monitor the potential influence of an upper level low
undercutting the upper level ridge an approaching the southeast U.S.
for late in the week and into next week as advertised by the 12Z GFS
and 12Z Canadian models. With individual ensemble members showing a
huge spread in solutions, continued to keep scattered POPS for late
in the week due to increased moisture and instability. Best focus
for organized convection appears to be north of our area during this
time.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 622 AM EDT Sunday...

VFR conditions are expected through this evening, scattered to
broken MVFR clouds will move in tonight after 03z in the west.
Scattered MVFR showers will push into the mountains late tonight
into Monday morning.

Light and variable winds will continue through mid-day. Then, a
southwest wind of 5 to 10 kts is expected. The winds will be
gusty across the higher terrain this afternoon into tonight. An
isolated gusts to around 40 may be possible late tonight into
Monday. Remember to remove ice from the plane this morning.
Near- or sub-freezing temperatures will allow for a layer of
frost to form on most aircraft parked outside this morning.

Confidence in the above aviation scenario is high.

Extended Aviation Discussion...

Scattered MVFR showers with more gusty winds may be possible
into Monday, especially the mountains. After a brief return to
VFR conditions for Tuesday, expect a good probability of sub-
VFR conditions as our weather pattern remains unsettled through
the middle of next week.

&&

.CLIMATE...
As of 1010 AM EDT Saturday...

May 10 - Record Lows:

Bluefield WV...24 in 1966
Danville VA....35 in 2010
Lynchburg VA...33 in 1983
Roanoke VA.....33 in 1983
Blacksburg VA..26 in 1966

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...Freeze Warning from midnight tonight to 10 AM EDT Monday for
     WVZ508.

&&

SYNOPSIS...KK/RCS
NEAR TERM...KK/RAB
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS/KK
CLIMATE...AMS
Hazardous weather outlook, May 10, 9:55 AM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
955 AM EDT Sun May 10 2020

WVZ508-111100-
Western Greenbrier-
955 AM EDT Sun May 10 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
MONDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Areas of frost or freezing temperatures are expected again late
tonight across the mountains which may damage or kill unprotected
sensitive vegetation. Protective measures should be taken again for
yet another night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-111100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-
955 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:14 PM EDTFreeze WatchRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more13 hr

Nearby

Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.